What are the physiologic responses to calcium channel blocker (CCB) overdose?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Other physiologic responses to CCB overdose include suppression of insulin release from the pancreas and decreased free fatty acid utilization by the myocardium. These factors produce hyperglycemia, lactic acidosis, and depressed cardiac contractility.

A unique CCB, bepridil, also demonstrates weak cross-reactivity with fast sodium channels and potassium rectifier channels, partially blocking these voltage-gated ion channels, which are responsible for rapid membrane depolarization. There is a propensity towards QTc prolongation and a risk for torsade de pointes.

See the image below.

Calcium channel blocker; diltiazem. Calcium channel blocker; diltiazem.

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!